Infliximab and weight gain: I have been on this drug... - NRAS

NRAS
29,032 members34,529 posts

Infliximab and weight gain

cj555
cj555

I have been on this drug for 10 weeks now and have gained about half a stone but have gained several inches all around the middle. Just wondering if anyone else has noticed if this gradually disappears - obviously with some effort - or if it just gets worse?

10 Replies
oldestnewest

Hi cj555, TNF blockers, like infliximab DO cause weight gain, particulary around the belly. So you're not imagining it. It doesn't happen to everybody, but if its started happening, I would expect that the weight gain will continue. For me, each time I start a biologic, I put on 20kgs and then the weight gain stops. Getting it off again requires starvation, 5 days a week of intense HIIT sessions, AND weight loss only starts about a year after I stopped the biological. Its a real effect, and for some, the weight gain is massive, has nothing to do with diet and exercise, and reversing the gain is extremely difficult. For some, its impossible. All you can do is decide for yourself whether the benefit of the medication is worth it. For some it will be, for others it will not. Best of luck to you, either way.

cj555
cj555 in reply to lilyak

Thank you so much for your reply and for me the weight gain almost defeats the object of taking it as my chances of a stroke/heart disease go up massively so will go back to my Rheumatologist but I know they will say it’s nothing to do with the drug as they never admit to anything ☹️

lilyak
lilyak in reply to cj555

Same for me - not worth it! I meant to include this link, its has references to studies which show this is a true effect of TNF blockers. (other types of biologics also cause weight gain for me...not all, but most). This article was written by Irwin Lim, a prominent rheumatologist here in Australia. Maybe take it with you to show your rheumy. They often don't want to admit that the meds cause weight gain, becuase THEY beleive its worth it. But that's a decision that's yours, and yours alone, to make in my opinion. Best of luck.

lilyak
lilyak in reply to lilyak

oh my gosh...again I forgot the link! Sorry!!

bjchealth.com.au/connected-...

Yes, I took Baricitinib 4 mgs daily over 3 months ( August to November) last year ), having gained 10 kilos , but stopped it then as hadn’t worked as expected ( ultrasound ) gave me shingles , but be 14 stones today if continued taking it. Have managed to lose 2 kilos so far - agree with previous post .

cj555
cj555 in reply to weymouth321

I was also on Baricitnib - the clinical trial for it and gained weight on that but not as drastically as on Infliximab but it’s working really well but so feel I have to go with it but it’s scary and I feel uncomfortable.

weymouth321
weymouth321 in reply to cj555

My niece works in medical research up in London , funnily enough covering rheumatoid arthritis , she says Biologics is the way it’s all going now ... luckily currently in remission ( only one finger joint tender ), taking Tesco’s Ibuprofen, Leflunomide , Codiene , Paracetamol and Omeprazole.

How interesting for you to have someone at the cutting edge of the disease to talk to.

Hi Ruth12345,

I am so sorry for not getting back any sooner, but have just about recovered from an intense RA flare in my right hip, groin and buttock - funny as seldom get flares, and when they do it’s always been my right shoulder and arm. GP wrote me up for Oramorph, as usual meds’ dont touch a flare. At first I thought it was sciatica. ( just been reading Oramorph posts ) Yes, I plan to see my niece next month when I shall be asking lots more about Biologics and share on here. Apologies again.

I have gained a huge amount of weight since being diagnosed nearly 2 and a half years ago. My RD symptoms included thirst and hunger. Benepali has controlled my hunger, I've lost around 9 lbs in 4 weeks.

It is strange how we react differently.

You may also like...